New Mexico, 2014Tornado and Hail in New Mexico, June 21, 2014
June 21, 2014 · NWS ABQ · 2 events in 2 counties and zones
Isolated thunderstorms that developed along the east slopes of the Sandia and Manzano Mountains early in the afternoon on the 21st pushed eastward and strengthened over the high plains. One storm near Moriarty was able to produce a landspout tornado for about 10 minutes to the north of Interstate 40.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms that developed along the east slopes of the Sandia and Manzano Mountains early in the afternoon on the 21st pushed eastward and strengthened over the high plains. One storm near Moriarty was able to produce a landspout tornado for about 10 minutes to the north of Interstate 40. Another storm around Pastura produced quarter size hail. No damage was reported with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 21, 10:31 AM MST, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 21, 10:31 AM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1131 AM MDT SAT JUN 21 2014
.AVIATION...
18Z TAF CYCLE
ISOLATED SHOWERS ARE ALREADY FORMING ACROSS THE NORTHERN MTNS.
EXPECT ADDITIONAL STORMS TO FORM ALONG AND JUST EAST OF THE
CENTRAL MT CHAIN...SIMILARLY TO YDAY. HOWEVER...STORMS SHOULD
GENERALLY MOVE A LITTLE FASTER TO THE EAST TODAY AS COMPARED TO
YDAY...BUT LOCALLY LOW VSBYS IN HEAVY RAIN AND SMALL HAIL REMAIN
POSSIBLE. KLVS SEEMS TO HAVE THE BEST CHANCE AT BEING IMPACTED BY
PRECIP TODAY...BUT HI-RES MODELS SHOWING THAT KTCC MAY BE IMPACTED
LATE THIS AFTN OR EVE...SO HAVE ADDED A VCTS THERE. OTHERWISE...A
FEW BUILDUPS ARE EXPECTED ACROSS THE SOUTHWEST MTNS AGAIN THIS
AFTERNOON...WITH VIRGA AND GUSTY WINDS THE MAIN THREAT.
ANOTHER ROUND OF MVFR CIGS ARE POSSIBLE GENERALLY ALONG AND EAST
OF A KTCC TO KROW LINE AFTER 07Z AND CONTINUING THROUGH 15Z SUN.
34
&&
.PREV DISCUSSION...343 AM MDT SAT JUN 21 2014...
.SYNOPSIS...
SIMILAR DAY TO FRIDAY IN THE WORKS FOR TODAY WITH CONVECTION
KICKING UP IN MOST OF THE SAME LOCALES. WHILE THERE MAY BE A VERY
SLIM CHANCE OF A STRAY DRY SHOWER OR STORM A BIT FATHER WEST THAN
WAS THE CASE FRIDAY...IT IS NOT HIGH ENOUGH AT THIS TIME TO WORK
INTO THE GRIDS. SUNDAY SHOULD SEE FAR NORTHEAST NEW MEXICO AND
PERHAPS THE EAST CENTRAL OR SOUTHEAST BORDER COUNTIES A LITTLE
MORE FAVORED THAN TODAY. FAIRLY STRONG BACK DOOR COLD LIKELY TO
MOVE THROUGH THE PLAINS AND PERHAPS EAST SLOPES OF THE SANGRE DE
CRISTOS LATE SUNDAY INTO EARLY MONDAY. COOLER TEMPERATURES...
INCREASED MOISTURE...AND UPSLOPE FLOW SHOULD RESULT IN MORE
CONVECTION EAST MONDAY AND TUESDAY. WHILE THE EAST WILL SEE
STORMS THE NEXT SEVERAL DAYS...THE WEST SHOULD REMAIN LARGELY
DRY...THOUGH ONE MODEL SIGNIFICANTLY INCREASES STORM CHANCES FOR
CENTRAL AND NORTHWEST SECTIONS EAST OF THE DIVIDE.
&&
.DISCUSSION...
LOW LVL MOISTURE DID INCREASE SOMEWHAT ACROSS THE RIO GRANDE
VALLEY AND EVEN JUST A BIT WESTWARD OVERNIGHT...BUT STILL LOOKS
LIKE MUCH IF NOT ALL OF THAT WILL MIX OUT WEST OF CENTRAL MTN
CHAIN LATER TODAY. SO STORMS LATER TODAY LIKELY TO DEVELOP ALONG
AND JUST EAST OF THE CENTRAL MTN CHAIN...SIMILAR TO FRIDAY.
WEAK STEERING FLOW WILL AGAIN RESULT IN SLOW MOVING STORMS
BRINGING LOCALLY HEAVY RAIN WITH THE POTENTIAL FOR SOME MINOR
FLOODING.
LATER SUNDAY...A FAIRLY WEAK TROUGH WILL BE APPROACHING NM FROM
THE WEST. WESTERLY FLOW ALOFT PICKING UP SOMEWHAT AHEAD OF IT OVER
NM WILL DRY OUT THE AIR FURTHER...ESPECIALLY ACROSS THE WEST HALF
TO TWO THIRDS OF THE AREA. THT WILL PUSH THE FAVORED THUNDERSTORM
AREA FARTHER EAST TO SOME DEGREE...THOUGH A BACK DOOR COLD FRONT
EDGING INTO OR VERY NEAR THE NE PLAINS MAY PERK THINGS UP THERE AT
LEAST A BIT MORE LATER IN THE DAY. DRYLINE LIKELY TO SHARPEN UP
SOME ACROSS THE FAR EAST CENTRAL PLAINS...SO THUNDERSTORMS MAY
BECOME STRONGER NEAR TO EAST OF DRYLINE
ALSO ON SUN DUE TO THE VERY DRY NATURE OF THE AIRMASS MOVING IN
FROM THE WEST...EVEN DRY THUNDERSTORMS WILL HAVE TROUBLE
DEVELOPING THERE. MODELS SHOW A STRONGER COLD FRONT MOVING DOWN
THE PLAINS SUN NIGHT AND EARLY MON. THIS WILL REPLENISH THE LOW
LEVEL MOISTURE ACROSS THE EAST AND IT MAY BE STRONG ENOUGH FOR GAP
WINDS IN THE RGV MONDAY MORNING. THIS MOISTURE PUSH WILL SET THE
STAGE FOR THUNDERSTORMS ACROSS THE EAST BOTH MONDAY AFTN/EVE AND
TUESDAY AFTN/EVE. BUT MUCH LIKE OTHER DAYS...MOISTURE ACROSS THE
WEST WILL LIKELY MIX OUT. THE NAM IS GOING WITH A MORE AGGRESSIVE
WESTWARD SURGE IN THE FRONT AND THUS MOISTURE PENETRATION...TO AT
LEAST THE DIVIDE...AND REALLY RAMPING UP CONVECTION MON AFTN AND
EVE NEAR AND NORTH OF INTERSTATE 40 AND BETWEEN THE RIO GRANDE
VALLEY AND THE DIVIDE. STOPPED WAY SHORT OF GOING FULL SPEED AHEAD
IN THE GRIDS WITH THIS SCENARIO...BUT IT BEARS WATCHING.
BEYOND TUESDAY...ESPECIALLY AFTER THU...LITTLE CONFIDENCE EXISTS IN
THE MODELS PORTRAYAL OF THE UPPER AIR PATTERN. STILL IT LOOKS LIKE
THE WEST WILL REMAIN DRIER AND THE EAST WILL BE WETTER...THOUGH
THE ECMWF IS UNSEASONABLY STRONG AND WET WITH A TROUGH PASSAGE
ACROSS THE STATE.
43
&&
.FIRE WEATHER...
A TALE OF TWO HALVES ACROSS THE FORECAST AREA. ESSENTIALLY DRY WEST
OF THE CENTRAL AND NORTHERN MOUNTAINS AND MOIST EAST OF THESE SAME
MOUNTAINS. A WEAK TO DRY MODERATE WIND FLOW PERMEATES THE WEST
WHILE TO A MOISTURE LADEN SOUTH TO SOUTHEAST FLOW PREVAILS.
ALTHOUGH MIN RH VALUES ARE EXPECTED IN THE SINGLE DIGITS AND TEENS
ACROSS THE WEST SURFACE WINDS REMAIN BELOW CRITICAL FIRE THRESHOLDS.
THIS DRY WEST TO MOIST EAST PATTERN PERSISTS THROUGH MONDAY WHEN A
BACKDOOR FRONT PUSHES ACROSS THE NORTHEAST THEN SOUTHWEST TOWARDS
RIO GRANDE VALLEY PUSHING LOW LEVEL MOISTURE PAST THE CENTRAL
MOUNTAINS WESTWARD TOWARD THE CONTINENTAL DIVIDE. HOWEVER...BY
WEDNESDAY OF NEXT WEEK A DRY WESTERLY FLOW AGAIN DOMINATES ACROSS
THE ENTIRE FORECAST AREA...MIXING OUT THE MOISTURE ACROSS THE ENTIRE
FORECAST AREA. THIS DRY PATTERN THEN CONTINUES THURSDAY THROUGH
SATURDAY OF NEXT WEEK.
WITH THE AFOREMENTIONED PATTERN...VENT RATES AND MIXING HEIGHTS ARE
EXCELLENT ACROSS THE WEST THROUGH MONDAY WHILE FAIR TO POOR ACROSS
THE EAST. VENT RATES AND MIXING HEIGHTS ARE MUTED ACROSS MOST AREAS
ON TUESDAY WITH THE BACKDOOR COLD FRONT IN PLAY. WEDNESDAY THROUGH
SATURDAY THESE VALUES REBOUND ACROSS THE REGION AS THE DRY
WESTERLIES INCREASE PARCEL MIXING.
THROUGH THE NEXT WEEK...OVERNIGHT RH RECOVERIES ARE GENERALLY GOOD
TO EXCELLENT ACROSS THE EAST WHILE PERSISTING POOR TO FAIR ACROSS
THE WEST.
NO CRITICAL FIRE VALUES EXPECTED THROUGH THE NEXT WEEK. HIGHEST
HAINES VALUES ARE EXPECTED ACROSS THE WEST THROUGH MONDAY THEN TREND
UPWARD WEDNESDAY THROUGH SATURDAY NEXT WEEK ACROSS THE FORECAST AREA
WITH SOME SUPER HAINES VALUES DEVELOPING OVER THE CHUSKA AND GILA
MOUNTAINS ON WEDNESDAY AND THURSDAY NEXT WEEK.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 21, 5:01 AM MST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
601 AM MDT SAT JUN 21 2014
NMZ501>540-221200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
601 AM MDT SAT JUN 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
ISOLATED STRONG THUNDERSTORMS PRODUCING SMALL HAIL AND STRONG
GUSTY WINDS ARE POSSIBLE MAINLY EAST FROM THE CENTRAL MOUNTAIN
CHAIN SUNDAY AFTERNOON AND EVENING. BETWEEN MONDAY AFTERNOON AND
TUESDAY NIGHT ROUGHLY THIS SAME AREA COULD SEE A FEW THUNDERSTORMS
APPROACH OR EVEN REACH SEVERE LEVELS WITH STRONGER WIND GUSTS AND
POSSIBLY LARGER HAIL.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
43
In the hours before
Special weather statement, Jun 21, 11:50 AM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1250 PM MDT SAT JUN 21 2014
NMZ511-518-211915-
JEMEZ MOUNTAINS-SANTA FE METRO AREA-
1250 PM MDT SAT JUN 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SANTA FE...EXTREME
EASTERN SANDOVAL AND SOUTHEASTERN LOS ALAMOS COUNTIES THROUGH 115 PM
MDT...
AT 1247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BANDELIER NATIONAL MONUMENT...OR ABOUT 6
MILES SOUTH OF LOS ALAMOS...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...FRIJOLES...BANDELIER NATIONAL
MONUMENT...WHITE ROCK AND BUCKMAN RIVER WHITE ROCK CANYON.
&&
LAT...LON 3586 10624 3583 10623 3583 10617 3576 10598
3558 10614 3581 10635 3587 10627
TIME...MOT...LOC 1849Z 304DEG 13KT 3580 10627Tornado, Torrance
- When
- June 21, 12:28 PM MST to 12:38 PM MST
- Where
- Torrance County, 3 mi NNW of Moriarty
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 30 yd
- Reported by
- NWS Employee
- Coordinates
- 35.040, -106.070
Landspout tornado just north of Interstate 40 near Moriarty on the ground for approximately 10 minutes. No damage reported.
Hail, Guadalupe
- When
- June 21, 2:50 PM MST to 2:55 PM MST
- Where
- Guadalupe County, 3.74 mi NNE of Pastura
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.832, -104.920
State police reported quarter size hail on Highway 219 south of Interstate 40.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, June 21, 2014$310,000 · 1.75 in hail · 22 events
- Tornado and Hail in Minnesota, June 21, 2014$159,000 · EF1 · 8 events
- Hail and Damaging Winds in Missouri, June 21, 2014$487,000 · 1 in hail · 8 events
- Flash Flooding and Flooding in Illinois, June 21, 2014$203,000 · 1.75 in hail · 20 events
- Hail in South Dakota, June 21, 2014$150,000 · 1.75 in hail · 5 events
- Damaging Winds in Georgia, June 21, 2014$41,000 · 60 kt wind · 9 events
- Hail and Damaging Winds in South Carolina, June 21, 2014$39,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in South Carolina, June 21, 2014$25,000 · 1 in hail · 16 events
- Tornado and Flash Flooding in South Dakota, June 21 to 22, 2014EF0 · 30 events
- Hail and Damaging Winds in North Dakota, June 21, 2014$33,000 · 1.75 in hail · 5 events
- Damaging Winds in Tennessee, June 21, 2014$33,000 · 52 kt wind · 4 events
- Tornadoes in Colorado, June 21, 2014EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513817, 513821.